New Mexico, 2004

Hail in New Mexico, June 27, 2004

June 27, 2004 · NWS EPZ · 2 events in 1 county or zone

2 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS El Paso, TX wrote its last area forecast discussion before the first event at Jun 27, 11:06 AM MST, 3 hours 34 minutes earlier.

Area forecast discussion, Jun 27, 11:06 AM MST, 3 hours 34 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE EL PASO-SANTA TERESA NM
1206 PM MDT SUN JUN 27 2004

SYNOPSIS...
THERE IS A SLIGHT CHANCE FOR SEVERE WEATHER THIS EVENING EAST OF THE
RIO GRANDE.  THUNDERSTORMS WILL MOVE OFF AREA MOUNTAINS EARLY THIS
EVENING...AND SOME STORMS MAY PRODUCE LARGE HAIL AND STRONG WINDS.
THE CHANCE FOR THUNDERSTORMS WILL REMAIN WITH US THROUGH THE MIDDLE
PART OF THE WEEK...BEFORE DRIER AIR WORKS INTO THE AREA FOR THE END
OF THE WEEK.  TEMPERATURES WILL BE BELOW NORMAL TO START THE
WEEK...BUT BY THE END OF THE WEEK TEMPERATURES WILL HAVE CREPT BACK
UP TOWARD NORMAL LEVELS.

DISCUSSION...
SEVERAL THINGS HAVE COME TOGETHER TODAY TO GIVE US A SLIGHT CHANCE
FOR SEVERE THUNDERSTORMS.  MOISTURE ACROSS THE REGION...THOUGH NOT
INCREDIBLE...IS SUFFICIENT.  AT THE SURFACE WELL HAVE ABUNDANT
SURFACE HEATING AND ALOFT BOTH THE ETA AND GFS ARE INDICATING THAT A
VORT MAX WILL DROP DOWN THE FRONT SIDE OF THE UPPER HIGH.  ALSO THE
12Z SOUNDING FROM EPZ HAS A PW APPROACHING ONE INCH AND A NICE
VEERING PROFILE IN THE WINDS.  NOT MUCH SPEED SHEAR IN THE WINDS BUT
THEY DO SWING AROUND NICELY FROM THE SOUTHEAST AT THE SURFACE ON
AROUND TO THE WEST ALOFT.  A COUPLE NEGATIVES NEED TO BE NOTED
THOUGH.  TEMPERATURES ARE RUNNING BELOW NORMAL FOR THIS TIME OF YEAR
SO IT WILL TAKE A LITTLE LONGER TO REACH THE CONVETIVE TEMPERATURES
IN THE LOWLANDS.  ALSO DESPITE WHAT THE ETA AND GFS INDICATE AS FAR
AS A VORT MAX THIS EVENING...I AM HARD PRESSED TO FIND ONE SHOWING UP
ON THE SATELLITE.  SPC IN NORMAN HAS PLACED THE EASTERN ZONES UNDER A
SLIGHT RISK...ILL BACK THAT A HAIR FURTHER TO THE WEST TO LINE UP
WITH THE RIO GRANDE.  STORMS WILL FORM OVER THE HIGHER TERRAIN TO THE
NORTH AND DROP TO THE SOUTH...STEERED BY THE WEAK UPPER FLOW ON THE
FRONT SIDE OF THE HIGH.  IVE UPPED THE POPS FOR MOST ZONES AND ILL
MENTION POSSIBLE SEVERE FOR ZONES EAST OF THE RIO GRANDE.

ON MONDAY AN EAST PUSH WILL ALLOW AN EXTRA INFLUX OF MOISTURE...RIGHT
NOW IT LOOKS LIKE WELL BE A LITTLE TO CLOUDY TO HIT THE CONVECTIVE
TEMP SO THE THUNDERSTORMS THAT DUE FORM WILL BE ISOLATED IN
NATURE...BUT TUESDAY LOOKS A LITTLE WARMER AND WITH THE MOISTURE IN
PLACE WE WILL SEE MORE SCATTERED THUNDERSTORMS.  FRIDAY THROUGH THE
WEEKEND THE MODELS DRY US OUT AS AN UPPER LOW THAT DROPS INTO
SOUTHERN CALIFORNIA SWINGS THE WINDS AROUND TO THE SOUTHWEST.  THE
MODELS HAVE CONTINUED TO SLOW DOWN THE TROF...SO IF THAT TREND
CONTINUES WE MADE NEED TO EXTEND THE SLIGHT POPS INTO FRIDAY AND THE
WEEKEND.

PRELIMINARY NUMBERS...

EL PASO               BB 068/089 069/090 069 43333
ALAMOGORDO            BB 063/088 064/089 064 43333
LAS CRUCES            BB 064/089 065/090 065 43333
CLOUDCROFT            BB 044/066 045/067 045 43333
TRUTH OR CONSEQUENCES BB 062/086 063/087 063 42222
SILVER CITY           BB 057/082 058/082 057 42222
DEMING                BB 062/089 063/090 063 22222
LORDSBURG             BB 062/090 063/090 063 21111
SIERRA BLANCA         BB 063/087 064/088 064 43333

.ELP WATCHES/WARNINGS/ADVISORIES...NONE

15 BRICE
Hazardous weather outlook, Jun 27, 10:00 AM MST, 4 hours 40 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE EL PASO TX
1100 AM MDT SUN JUN 27 2004

NMZ022>025-030>032-TXZ055-056-272300-
EL PASO TX-HUDSPETH TX-SIERRA COUNTY LAKES REGION NM-
SOUTHERN DESERT NM-SOUTHERN SACRAMENTO MOUNTAINS NM-
SOUTHWEST DESERT/MIMBRES BASIN NM-SOUTHWEST DESSERT/BOOTHEEL NM-
SOUTHWEST MOUNTAINS/LOWER GILA REGION NM-
TULAROSA BASIN/SOUTHERN DESERT NM-
INCLUDING THE CITIES OF...ALAMOGORDO...DEMING...EL PASO...LAS
CRUCES...LORDSBURG...SILVER CITY...TRUTH OR CONSEQUENCES
1100 AM MDT SUN JUN 27 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWEST AND SOUTHCENTRAL NEW
MEXICO AND FAR WEST TEXAS.

.DAY ONE...
THERE IS A SLIGHT RISK FOR SEVERE WEATHER THIS AFTERNOON AND EVENING
EAST OF THE RIO GRANDE.  THE BIGGEST THREAT WILL BE FOR STRONG GUSTY
WINDS AND LARGE HAIL.  STORMS ALSO WILL BE SLOW MOVING SO A FEW
ISOLATED LOCATIONS WILL RECEIVE EXCESSIVE RAINFALL LEADING TO SOME
FLOODING.  STORMS WILL BEGIN OVER THE HIGHER ELEVATIONS IN THE EARLY
AFTERNOON AND MOVE INTO THE LOWLANDS IN THE EVENING.

.DAYS TWO THROUGH SEVEN...
STORM CHANCES REMAIN OVER THE NEXT SEVERAL DAYS. SHOWER AND
THUNDERSTORM CHANCES INCREASE LATE MONDAY THROUGH TUESDAY AS ANOTHER
PUSH OF MOISTURE ENTERS THE REGION FROM THE EAST.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ENCOURAGED TO REPORT ANY SIGNIFICANT WEATHER TO OUR
OFFICE VIA OUR 1-800 SPOTTER LINE.

In the hours before

Special weather statement, Jun 27, 10:35 AM MST, 4 hours 5 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE EL PASO TX
1135 AM MDT SUN JUN 27 2004

NMZ023>025-032-TXZ055-056-280300-
EL PASO TX-HUDSPETH TX-SIERRA COUNTY LAKES REGION NM-
SOUTHERN DESERT NM-SOUTHERN SACRAMENTO MOUNTAINS NM-
TULAROSA BASIN/SOUTHERN DESERT NM-
INCLUDING THE CITIES OF...ALAMOGORDO...ANTHONY...CANUTILLO...
CHAPARRAL...EL PASO...FABENS...FORT BLISS...HOLLOMAN AFB...
LAS CRUCES...MONTANA VISTA...SAN ELIZARIO...SIERRA BLANCA...
SOCORRO...SUNLAND PARK...TRUTH OR CONSEQUENCES AND UNIVERSITY PARK
1135 AM MDT SUN JUN 27 2004

...SEVERE WEATHER POSSIBLE EAST OF THE RIO GRANDE TODAY...

MOISTURE AT THE SURFACE WILL COMBINE WITH AFTERNOON HEATING AND
INSTABILITY ALOFT TO GIVE US SCATTERED THUNDERSTORMS THIS AFTERNOON
AND EVENING.  SOME OF THESE STORMS MAY BE SEVERE WITH LARGE
HAIL...VERY STRONG WIND GUSTS AND HEAVY RAINFALL.  THUNDERSTORMS WILL
START FIRST OVER THE HIGHER TERRAIN OF SOUTHERN NEW MEXICO AND THEN
MOVE INTO THE LOWLANDS AS THE EVENING PROGRESSES.  STORMS WILL
GENERALLY MOVE FROM THE NORTH TO THE SOUTH.

IF YOU HAVE OUTDOOR ACTIVITIES PLANNED THIS AFTERNOON AND EVENING
STAY ALERT TO CHANGING WEATHER CONDITIONS.  IF THUNDERSTORMS APPROACH
YOUR AREA IMMEDIATELY SEEK SHELTER IN A STURDY BUILDING AND WAIT FOR
THE STORMS TO PASS.

STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER
DETAILS OR UPDATES. INFORMATION CAN ALSO BE FOUND ON THE INTERNET AT
WWW.SRH.NOAA.GOV/ELP.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 hail. Local standard time, as filed.

Hail, Otero

When
June 27, 2:40 PM MST
Where
Otero County, 8 mi NE of Cloudcroft
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
33.050, -105.633

Hail, Otero

When
June 27, 2:58 PM MST
Where
Otero County, 6 mi ENE of Cloudcroft
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
33.000, -105.633

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New Mexico in 2004Every state in 2004This day in weather historyWarnings in New Mexico, June 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5408741, 5408742.